Tornado, Benson
- When
- May 23, 5:52 PM CST
- Where
- Benson County, 1.38 mi N of York
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 48.340, -99.570
A tornado (landspout) briefly touched down north of York, in Benson County.
Late in the afternoon of May 23rd, a surface low was located south of Minot, with a stationary boundary extending northeast, up toward Langdon, North Dakota. A tornado (landspout) briefly touched down just north of York, along the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of May 23rd, a surface low was located south of Minot, with a stationary boundary extending northeast, up toward Langdon, North Dakota. A tornado (landspout) briefly touched down just north of York, along the boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 23, 1:36 PM CST, 4 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 236 PM CDT Sat May 23 2020 .SHORT TERM...(This evening through Sunday night) Issued at 235 PM CDT Sat May 23 2020 Lower level clouds continue dissipating this afternoon, with mid- level cloud cover gradually diminishing from west to east. Shower activity is currently ongoing in western portions of ND with the expectation of a slow eastward progression along a frontal boundary this afternoon. Ahead of the primary theta-e gradient, we could see a few strong storms develop later this afternoon into the early evening. CAMs and mesoanalysis indicate CAPE values in the 2000 to 2500 J/Kg range across much of central North Dakota as clearing takes place and afternoon heating becomes a factor. Instability sharply drops heading east, but there remains enough to facilitate a continued mention of potentially impactful strong thunderstorms this afternoon and evening. Tonight will be quiet across much of the area, with the Devils Lake possibly seeing a chance for ongoing thunderstorm activity. Lows will fall into the 50s. Thunderstorm chances increase for Sunday across much of the forecast area with activity stretching into Monday morning. At this time, there is a conditional risk for isolated strong storms Sunday afternoon, mainly for west-central Minnesota. .LONG TERM...(Monday through Saturday) Issued at 235 PM CDT Sat May 23 2020 Monday through Wednesday...The upper trough moving through the Dakotas will continue to bring a decent chance for precipitation at the start of the week. Some showers lingering along the backside of the surface low, but there should be enough instability by afternoon for some thunderstorm activity, although deep layer shear stays in the 20-30 kt range so do not think our severe chances are that high. Clouds and some cold air advection on the backside of the surface low will help keep temps in the 60s to low 70s Monday, with some upper 40s Monday night as drier air moves into the area. Another trough moving through Canada Tuesday could bring some stray convection into our northern counties, but for the most part think the better chances will be with the forcing to the north. The digging trough will help push a trough axis/front into the CWA on Wednesday, so have POPs increasing a bit for anything developing along the boundary. Thursday through Saturday...Northwesterly flow aloft sets up, with some model solutions showing ridge riders and some not. The ensembles do not have any strong signal for precipitation, so kept the blended solution of sub 20 percent POPs going. Thursday will see surface high pressure and temps will stay close to the 70 mark. However, rising heights Friday and Saturday should bring readings up to or slightly above seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1221 PM CDT Sat May 23 2020 MVFR conditions prevail at KFGO with VFR conditions at all other sites. Scattered showers and thunderstorms are possible this afternoon, mainly for the Devils Lake Basin. Strong storms are possible. Winds will remain out of the southeast at generally less than 10 knots. Ceilings will fall as we approach Sunday morning, with KBJI possibly seeing MVFR CIGs in the pre-dawn hours. Elsewhere, MVFR conditions are possible beginning around mid- morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Lynch LONG TERM...JR AVIATION...Lynch
Hazardous Weather Outlook National Weather Service Grand Forks ND 459 AM CDT Sat May 23 2020 NDZ006-007-014-015-024-241000- Towner-Cavalier-Benson-Ramsey-Eddy- 459 AM CDT Sat May 23 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight There is a slight chance for thunderstorms within the Devils Lake basin this afternoon into early evening. A few storms may be strong to severe bringing the chance for gusty winds and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. Showers and thunderstorms will be possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-241000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 459 AM CDT Sat May 23 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. Showers and thunderstorms will be possible Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Minot AFB radar (KMBX), 96 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
1 tornado. Local standard time, as filed.
A tornado (landspout) briefly touched down north of York, in Benson County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896183.